Flomax Increases Risk of Eye Problems After Cataract Surgery

feature photo

By: AboutLawsuits | Published: May 21st, 2009

A new study indicates that side effects of Flomax may substantially increase the risk of older men developing a serious eye problem after cataract surgery, known as Intraoperative Floppy Iris Syndrome (IFIS). The risk is so severe that one medical expert suggested that a “black box” warning should be added to Flomax, which is the strongest type of warning that can be placed on a prescription medication.

Flomax (tamsulosin) is a popular medication used to treat urinary problems in men with enlarged prostates. It was introduced in 1997 by Boehringer Ingelheim and generated sales in excess of $1 billion in 2008.

According to a study published in current edition of The Journal of the American Medical Association, Flomax side effects may relax muscles in the eyes as well as in the prostrate and bladder. This could double the risk of eye complications following cataract surgery, which is the most common surgery performed in the United States, with approximately 2 million surgeries every year.

Researchers analyzed data involving nearly 100,000 men over 65 years old, and found that 7.5 percent of men who used Flomax during the 14 days before cataract surgery suffered from Interoperative Floppy Iris Syndrome, compared to under 3% of men who did not use the medication. IFIS can lead to retinal detachment, iris prolapse and other serious eye problems.

While the Flomax eye problems were most severe when the drug was used two weeks before cataract surgery, the study suggests Flomax can cause problems even when patients have ceased using it up to a year before surgery.

With nearly three-quarters of men affected by an enlarged prostate by the age of 70, the increased risk of cataract surgery complications among older men causes substantial concerns.

In an editorial that accompanied the article in The Journal of the American Medical Association, Dr. Alan H. Friedman, from the Departments of Opthalmology and Pathology at Mount Sinai School of Medicine in New York, called for a more stringent warning label for Flomax.

The current warnings only include a general precaution about the possibility of Intraoperative Floppy Iris Syndrome from Flomax side effects. Dr. Friedman indicated that the data on the risk of this complication should be re-examined to determine whether a “black box” warning is necessary to warn ophthalmic surgeons and the public about the risk of taking Flomax before cataract surgery.

Providing additional warnings would allow doctors and patients to avoid starting treatment with Flomax if they know that they need cataract surgery, reducing the risk of Interoperative Floppy Iris Syndrome.

Tags: , , ,

There Is One Comment So Far • (Add Your Comments)

  1. I hav had Acrysof IOLs put in both eyes; left eye in March, and right eye in April. My left eye seems to have done pretty well, although I lost some acuity. My right eye has been nothing but trouble; blurred, shadow images, and unable to focus. I have been on Flomax for several years now. I am 67 uears old.How would I knowif I have IFIS, or some one of the other possible complications?

    ]I am becoming more anxious about my vision every day. I do computer disign work, write extensively, and enjoy activities that require good vision. How can I know if my surgeon is doing right by me?

Post Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published and will be confidential.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.